Skip to content
Join our Newsletter

Your Good Health: Proton-pump inhibitors recommended for Barrett’s

Barrett’s is a condition where abnormal lining of the esophagus occurs due to years of acid exposure
web1_dr-keith-roach-with-bkg
Dr. Keith Roach

Dear Dr. Roach: I am a retired male over 65 and a former occasional cigar smoker (I quit 15 years ago) as well as a former drinker (I quit seven years ago). About 15 years ago, I was diagnosed with Barrett’s esophagus. I regularly did all the biopsies and took my proton-pump inhibitor (PPI) daily as instructed.

This year, I read an article about PPIs contributing to dementia and neuropathy (which I have). My primary care physician also suggested that I switch to over-the-counter H2 blockers as a safer approach. I developed an irregular heart rhythm and soaring blood pressure.

I was then diagnosed with atrial fibrillation (AFib). My stress test and echocardiogram are normal for my age. I am now on some heavy-duty beta blockers, blood thinners and an expensive rhythm-control drug.

A book I recently read written by two top cardiologists stated that long-term use of PPIs is dangerous and can cause AFib, but a recent article published by the National Institute of Health states the opposite. I also read that an irritated esophagus stimulates the esophagus nerve and triggers AFib. I’m confused now.

Because Barrett’s vastly increases my chances for getting an aggressive cancer, doing nothing is not an option. My question is, which professional approach would you recommend: PPIs or H2 blockers? Is there a third option?

B.B.

There is no definitive answer on whether PPIs, like omeprazole, increase the risk of AFib. Studies are potentially confounded by the fact that people with AFib sometimes think they have a stomach problem and may take a PPI, leading to a false association between the PPI and AFib. As you say, there have also been studies that suggest a decreased risk of AFib in people who use PPIs.

In my mind, the increased risk of adenocarcinoma of the esophagus due to untreated stomach acid reflux in a person with Barrett’s esophagus is the key here, as Barrett’s is a condition where abnormal lining of the esophagus occurs due to years of acid exposure.

I do not believe over-the-counter H2 blockers, like famotidine (Pepcid), are adequate enough to reduce the risk of esophageal cancer, and I advise patients in your situation to use PPIs, despite their known risks.

The data suggesting a risk of dementia are weak. I don’t think the risk is high enough to avoid using a PPI in a person with Barrett’s. B12 deficiency is absolutely a risk in people taking long-term PPIs. Low B12 can certainly lead to neuropathy, but both can be prevented and treated by testing for B12 deficiency and by getting supplementation, if needed.

Email questions to ToYourGoodHealth@med.cornell.edu